Alert archive / Louisiana / Gale Warnings in 2023

Gale Warning 1, NWS Lake Charles, LA

January 23, 2023

NWS Lake Charles, LA issued this gale warning at Jan 23, 2023, 2:23 PM CST. It took effect at Jan 24, 2023, 6:00 AM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 2:23 PM CST (20:23 UTC)
In effect from
Jan 24, 2023, 6:00 AM CST
Expired
Jan 25, 2023, 3:00 AM CST
In force
21 hr
Issued by
NWS Lake Charles, LA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this gale warning went out at Jan 23, 11:19 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 23, 11:19 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1119 AM CST Mon Jan 23 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1046 AM CST Mon Jan 23 2023

No significant changes to the short term grids other than to
reflect morning obs and trends. Temperatures remain on track to
reach the mid/upper 50s to near 60 across the region under sunny
to mostly sunny skies.

Meanwhile, will continue to monitor the latest on the potent storm
system that will affect the region Tuesday into Tuesday night.
Latest NBM guidance suggests winds close to High Wind Warning
criteria across mainly the I-10 corridor and portions of central
LA, and this may need to be considered with the afternoon
package. Likewise, the potential for coastal flooding also appears
during the late afternoon into early evening timeframe, mainly
across coastal Jefferson County and Cameron Parish, with peak
water levels between 2 and 3 feet above normal tides. Last but not
least, there remains a threat for severe weather as well (all
modes), and SPC continues to outline the southeast half of the
area in SLGT to ENH risk. Will be collaborating with neighboring
offices to regarding updates to hazards for the afternoon
package.

24

&&

.SHORT TERM...
(Today through Wednesday night)
Issued at 251 AM CST Mon Jan 23 2023

Across the Conus, one short wave is departing across the Atlantic
coast while a more robust system heads east across the southern
Rockies. Cool and clear conditions are ongoing across the local
area as high pressure at the surface moves across the Sabine
River Valley. Over the northwest gulf coast and between the two
aforementioned disturbances is a narrow ridge aloft.

Today, tranquil yet cool conditions will continue, however the
ridge aloft and at the surface will depart and the return flow
will ensue.

The disturbance over the southern Rockies will move into SW TX by
early Tuesday which will allow a low to develop in the vicinity
of Brownsville. The surface low will move northeast, just inland,
through the day dragging north a warm and moist air mass ahead of
the system. Upper divergence will also increase as the disturbance
aloft approaches. Showers and storms will increase in coverage
through the morning and peak out during the afternoon and early
evening then decrease through the night.

The surface low is expected to move from SE TX and roughly bisect
LA. South of the low track and ahead of the cold front, a moist
and unstable air will combine with a strong low lvl jet to
produce the potential for flooding and severe weather. All modes
of severe weather are possible and SPC had highlighted portions of
Acadiana in an enhanced risk. How far inland the risk for severe
weather spreads will be dependent on eventual low track and how
much air mass modification occurs. The current thinking is the
overall svr risk for the East TX Lakes and Cen La is lower than
areas to the south, but still not zero. North of the low track,
the heavy rain potential still exist, however. The areal average
for forecasted rainfall is 1-3 inches. This will fall on already
saturated soils and localized areas will see more. With the high
amount of moisture advecting in, some locations may receive 1 to 2
inches in a short amount of time, especially if training
develops.

Outside of showers and storms, the pressure gradient will be
tight and sustained winds of 20 to 30 knots with higher gusts can
be expected in the afternoon. This will also drive up tides along
the coast with tides of 2 to 3 feet above normal possible around
high tide in the afternoon.

A drier air mass will advect in time for Wednesday.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 251 AM CST Mon Jan 23 2023

Not many changes to the long-term portion of the forecast period
this morning, with mainly dry weather expected initially. With a
more wrly flow off the sfc, daytime temps will begin to moderate a
bit on Thursday, although good radiational cooling after sunset with
high pressure parking overhead will allow temps to fall again
Thursday night, with lows generally in the lower/mid 30s...with
subfreezing temps likely along/north of the US 190 corridor.

After a dry/slightly warmer Friday, we finally see rain chances
return to the forecast for Saturday as our next EPac storm system
moves ashore over srn CA/nwrn Mexico, inducing a more swrly flow
upstream over the wrn Gulf region, increasing moisture aloft.
Meanwhile, sfc high pressure will have moved east of the area, with
a return flow setting up over the lower levels. An initial
disturbance ejecting ahead of the mid/upper-level low will allow for
scattered showers to develop during the afternoon over our TX zones,
gradually spreading ewd through the night and into Sunday morning.
Widespread showers and maybe a bit of thunder will continue through
the day on Sunday as the shortwave induces sfc low development, with
the low progged to pass the area during the afternoon/evening hours.
The precip will then begin departing the region overnight Sunday
into Monday.

25

&&

.AVIATION...
(18Z TAFS)
Issued at 1046 AM CST Mon Jan 23 2023

VFR conditions are expected to prevail through early Tuesday
morning as cloud cover gradually increases overnight. Cigs will
gradually lower to MVFR by 12-15Z Tuesday morning, and continue
lowering to IFR levels by the end of the period or just beyond.
Northeasterly winds will shift more easterly overnight and
strengthen to between 10-15 KT. Winds will strengthen further
Tuesday morning, with sustained speeds approaching 20 KT at
BPT/LCH with gusts up to 30 KT possible as surface low pressure
deepens near the TX coast. Wind speeds will intensify further and
spread east during the afternoon, while directions become more
southeasterly as the strong low lifts northeast across the area.
Showers and thunderstorms are also expected to develop and
increase in coverage Tuesday morning.

24

&&

.MARINE...
Issued at 251 AM CST Mon Jan 23 2023

A moderate northeast flow will continue through today, however the
pressure gradient will tighten tonight.

Low pressure will move through SE TX and LA during Tuesday. As the
low approaches wills will veer onshore and increase. Speeds of 25
to 35kts with higher gusts are forecast by afternoon. A gale watch
is currently in effect from Tuesday morning through Tuesday
afternoon, however this will likely be shifted to a warning later
today.

The strong onshore winds will also drive up tides to 2 to 3 feet
above astronomical values at high tide during Tuesday afternoon.

As the low moves east and a cold front moves through the flow will
become offshore Tuesday night. A moderate to strong northwest flow
will linger into Wednesday morning.

High pressure will move across the region Friday with winds
veering back onshore during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  38  61  40 /   0   0  90  80
LCH  58  43  67  41 /   0  10  90  60
LFT  60  44  70  47 /   0   0  80  90
BPT  60  46  68  42 /   0  10  90  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 3 AM to 9 AM CST Tuesday for GMZ430-
     432-435.

     Gale Watch from Tuesday morning through Tuesday evening for
     GMZ430-432-435-450-452-455-470-472-475.

     Small Craft Advisory from 9 PM this evening to 9 AM CST Tuesday
     for GMZ450-452-455-470-472-475.

&&

SHORT TERM...24
LONG TERM....25
AVIATION...24
Hazardous weather outlook, Jan 23, 4:42 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
442 AM CST Mon Jan 23 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-241045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
442 AM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system on Tuesday and Tuesday night will bring about the
potential for excessive rainfall, severe storms, high gradient winds,
and coastal flooding.

There is the potential for a wind advisory and the potential for a
coastal flood advisory or coastal flood warning on Tuesday into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-241045-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
442 AM CST Mon Jan 23 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-241045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
442 AM CST Mon Jan 23 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:32 AM CSTSmall Craft AdvisoryLCH35 hr
Jan 23, 10:00 AM CSTRiver Flood WarningLCHRapides30 days
Jan 23, 2:29 PM CSTCoastal Flood AdvisoryLCHCameron14 hr
Jan 23, 2:44 PM CSTHigh Wind WarningLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more31 hr
Jan 23, 2:44 PM CSTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more39 hr

Nearby

Gale Warnings in Louisiana, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.